Minnesota, 2024

Damaging Winds in Minnesota, July 31, 2024

July 31, 2024 · NWS DLH · 21 events in 5 counties and zones

Very warm and humid conditions ahead of a cold front moving into the Northland on the afternoon of the 31st led to the development of thunderstorms. These storms went on to produce damaging wind gusts that led to widespread reports of trees and power lines down across northeastern Minnesota during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Very warm and humid conditions ahead of a cold front moving into the Northland on the afternoon of the 31st led to the development of thunderstorms. These storms went on to produce damaging wind gusts that led to widespread reports of trees and power lines down across northeastern Minnesota during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 3:38 AM CST, 46 minutes earlier. Its key messages:

  • Areas of dense fog continue early this morning, mainly over northwest Wisconsin. A Dense Fog Advisory remains in effect until 9 AM today for all northwest WI counties, except Burnett.
  • Very warm temperatures will continue through the workweek, with highs in the 80s to even a few 90s. Relief from the heat is on the horizon late this weekend into early next week.
  • There is a chance for strong to severe thunderstorms this afternoon and evening. especially in north-central Minnesota. Potential hazards include damaging winds up to 70 mph and large hail up to 2 inches in diameter.
Area forecast discussion, Jul 31, 3:38 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
438 AM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Areas of dense fog continue early this morning, mainly over northwest
  Wisconsin. A Dense Fog Advisory remains in effect until 9 AM
  today for all northwest WI counties, except Burnett.

- Very warm temperatures will continue through the workweek,
  with highs in the 80s to even a few 90s. Relief from the heat
  is on the horizon late this weekend into early next week.

- There is a chance for strong to severe thunderstorms this
  afternoon and evening. especially in north-central Minnesota.
  Potential hazards include damaging winds up to 70 mph and
  large hail up to 2 inches in diameter.

&&

.DISCUSSION...
Issued at 438 AM CDT Wed Jul 31 2024

Conditions are fairly quiet early this morning as weak ridging and
high pressure occur over the CWA. Patchy dense fog development has
occurred early this morning, primarily over northwest WI. A Dense
Fog Advisory remains in effect for the northwest WI portion of the
CWA, excluding Burnett, until 9 AM today. While not included within
the Dense Fog Advisory, the MN side of the CWA is still expected to
see patches of dense fog reducing visibility to 1/2 mile or less.
Cloud cover from a decaying MCS in western MN advecting into the
area from the west is expected to limit the extent of dense fog
development in northern Minnesota. Expect fog to dissipate shortly
after sunrise as diurnal heating begins.

Temperatures today are expected to be very warm as southerly winds
ahead of an approaching shortwave results in strong WAA. High temps
today will be in the upper 80s to low 90s for most locations.
Decided against issuing a Heat Advisory for today in Pine and
Burnett Counties, as HREF grand ensemble probability of exceeding
100 degrees is only around 10%. Despite not having a Heat Advisory
in place today, it will still be an uncomfortably hot day, with heat
indices in the 90s for the vast majority of the CWA.

These warm temps, when combined with strong moisture advection, is
expected to result in high instability across the CWA by this
afternoon and evening with MLCAPE values reaching as high as the
2000-3000 J/kg range. This large amount of instability is likely
(60% chance) to initiate thunderstorms this afternoon and evening as
the shortwave trough propagates into the area along with an
associated weak cool front. In recent runs, CAMs have been coming
into better agreement regarding the spatial coverage of
thunderstorms today. The general consensus is that scattered
discrete cells will form in north-central MN and move into the
Arrowhead this afternoon and evening. In addition, a line of storms
will be diving south of the CWA late this afternoon through the
evening along the CAPE gradient towards southern MN. A few of these
storms could become strong to severe. Steep mid-level lapse rates in
excess of 8 degC/km keep large hail up to 2" as a hazard for today,
especially in the southwestern portion of the CWA where CAPE will be
maximized. In addition to large hail, damaging winds up to 70 mph
will also be possible this afternoon and evening as DCAPE increases
to around 1000 J/kg. Expect the potential for severe convection to
come to an end tonight as instability decreases and the shear
environment weakens.

Thursday will see additional chances for scattered showers and
thunderstorms as the CWA sits under a pattern of cyclonic flow
aloft. Highs tomorrow will be slightly cooler than today, with temps
in the low to mid 80s. This slight reprieve from the heat will be
short-lived though, as high pressure and ridging return on Friday.
Hot temps will accompany this ridge, increasing highs on Friday into
the upper 80s to low 90s once again. Relief from the heat does
appear on the horizon late this weekend into early next week as
cooler air advects into the region from Canada. Looking even
further, the Northland is likely to see a pattern change with below-
normal temps filtering in for the second week of August per the
latest outlook from the Climate Prediction Center.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1237 AM CDT Wed Jul 31 2024

IFR to LIFR fog development is expected tonight for several
terminals, most notably HYR and HIB. This fog will be dissipating
shortly after sunrise as daytime heating occurs. Showers and
thunderstorms will be possible (40-60% chance) both this morning in
far north-central MN and this afternoon and evening across the
region. Cigs will generally be VFR through the period once fog
lifts. However, MVFR ceilings will be possible around thunderstorms
later today along with reduced visibility within the areas of
heaviest rain.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 438 AM CDT Wed Jul 31 2024

A persistent fog bank has been observed on satellite imagery around
the Apostle Islands early this morning. In addition, La Pointe on
Madeline Island has been reporting visibility of 1/4 mile for the
past several hours. Therefore, a Marine Dense Fog Advisory has been
issued around the Apostle Islands until 10 AM this morning. Light
winds will persist across the Lake over the next several days.
Showers and thunderstorms will be possible this afternoon and
evening. Primary concerns are hazardous conditions such as frequent
cloud-to-water lightning, small hail, and gusty winds above 22
kts.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ001>004-
     007>009.
MARINE...Dense Fog Advisory until 10 AM CDT this morning for LSZ121-147-
     148-150.

&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Jul 31, 3:02 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
402 AM CDT Wed Jul 31 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
402 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Dense fog is affecting in parts of the Northland tonight with a
Dense Fog Advisory in effect for most of Northwest Wisconsin until
mid morning.

Today will be hot and muggy with heat index values reaching the
upper 80s and 90s during the afternoon.

Severe storms will be possible this afternoon and evening, with
the greatest risk around the Brainerd Lakes, with a lower risk
over the remainder of the Northland. The main risk this evening
will be for large hail up to 2 inches and winds up to 70 mph.
Locally heavy rain leading to minor flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily thunderstorm chances will continue through most of this
week.

Friday will be another hot and muggy day with heat index values
rising into the upper 80s to mid 90s.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this afternoon and evening.

LSZ121-140>148-150-011000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
402 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Areas of dense fog are expected early this morning, mainly along
the south shore and in the southwest arm of the lake. A Marine
dense fog advisory is in effect around the Apostle Islands this
morning.

Isolated strong to severe storms will be possible this evening
over the lake. Storms may be capable of producing storm force wind
gusts, cloud- to- water lightning, and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for thunderstorms will occur throughout the mid to late
week period and into the weekend.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 84 km away, was scanning. The volume nearest the first event began at 10:25 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
July 31, 4:24 AM CST to 4:25 AM CST
Where
St. Louis County, 0.83 mi SE of Hibbing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.410, -92.940

A photo was received showing a large pine tree that was snapped approximately 5 feet up from the base. Other nearby trees were still standing.

Thunderstorm Wind, Crow Wing

When
July 31, 2:19 PM CST to 2:21 PM CST
Where
Crow Wing County, 4.34 mi NE of Shepard
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.260, -94.050

Crow Wing County Dispatch reported a tree down on powerlines at the intersection of County Roads 23 and 104.

Thunderstorm Wind, Crow Wing

When
July 31, 2:38 PM CST to 2:40 PM CST
Where
Crow Wing County, 0.48 mi W of Crosby
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.480, -93.960

A few tree limbs 3 inches in diameter were broken.

Thunderstorm Wind, Aitkin

When
July 31, 2:38 PM CST to 2:40 PM CST
Where
Aitkin County, 5.63 mi WSW of Aitkin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.500, -93.810

Two large oak trees were blown down from west to east.

Thunderstorm Wind, Crow Wing

When
July 31, 2:43 PM CST to 2:44 PM CST
Where
Crow Wing County, Deerwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.480, -93.900

A tree was downed onto a garage.

Thunderstorm Wind, Crow Wing

When
July 31, 2:46 PM CST to 2:48 PM CST
Where
Crow Wing County, 1.17 mi NW of Emily
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.740, -93.970

County dispatch received a report of a tree down on powerlines near Pine Ridge cemetery in Emily.

Thunderstorm Wind, Aitkin

When
July 31, 3:12 PM CST to 3:13 PM CST
Where
Aitkin County, 0.84 mi SW of Mc Gregor
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.610, -93.310

A video was received showing two dock pieces blowing across a parking lot.

Thunderstorm Wind, Carlton

When
July 31, 3:37 PM CST to 3:39 PM CST
Where
Carlton County, 1.46 mi NNW of Kettle River
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.500, -92.880

Branches were reported down along with a mature pine tree down across a road on the north side of town.

Thunderstorm Wind, Itasca

When
July 31, 3:44 PM CST to 3:45 PM CST
Where
Itasca County, 0.69 mi S of Grand Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.240, -93.530

Multiple mature pine trees were down along US Highway 2 in Grand Rapids.

Thunderstorm Wind, Itasca

When
July 31, 3:48 PM CST
Where
Itasca County, 2.76 mi S of (Gpz)grand Rapids Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.160, -93.520

A small pine tree was downed onto a power line and started a small fire.

Thunderstorm Wind, Itasca

When
July 31, 3:48 PM CST to 3:50 PM CST
Where
Itasca County, 1.97 mi SE of Coleraine
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.260, -93.420

Numerous small to medium sized trees were uprooted or snapped per photos received.

Thunderstorm Wind, Carlton

When
July 31, 4:00 PM CST to 4:01 PM CST
Where
Carlton County, 0.84 mi SE of Iverson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.660, -92.510

A tree fell onto a parked car just west of the Black Bear Casino.

Thunderstorm Wind, Itasca

When
July 31, 4:07 PM CST to 4:08 PM CST
Where
Itasca County, 1.97 mi SE of Warba
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.110, -93.240

A report was received of a few 3 inch diameter tree limbs that had been broken.

Thunderstorm Wind, Itasca

When
July 31, 4:07 PM CST to 4:09 PM CST
Where
Itasca County, 1.17 mi SE of Warba
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.120, -93.250

A few 1 inch tree limbs were broken along with a few shingles being blown off a roof.

Thunderstorm Wind, St. Louis

When
July 31, 4:20 PM CST to 4:21 PM CST
Where
St. Louis County, 2.07 mi S of Hibbing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.390, -92.950

A photo was received of a large birch tree down over a road.

Thunderstorm Wind, St. Louis

When
July 31, 4:23 PM CST to 4:24 PM CST
Where
St. Louis County, 3.34 mi NE of Toivola
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.210, -92.790

A few 1 inch diameter tree limbs were broken.

Thunderstorm Wind, St. Louis

When
July 31, 4:28 PM CST to 4:30 PM CST
Where
St. Louis County, 1.67 mi SE of Hunters Park
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
46.830, -92.050

A roof was blown off of an addition to a home near Northwoods County Club.

Thunderstorm Wind, St. Louis

When
July 31, 4:29 PM CST to 4:30 PM CST
Where
St. Louis County, 0.69 mi S of North Hibbing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.420, -92.930

A large maple tree was snapped and fell over a porch.

Thunderstorm Wind, Carlton

When
July 31, 4:32 PM CST to 4:33 PM CST
Where
Carlton County, Wrenshall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.620, -92.380

A tree was reported down near the Wrenshall city hall.

Thunderstorm Wind, St. Louis

When
July 31, 4:34 PM CST to 4:35 PM CST
Where
St. Louis County, 0.47 mi E of Eveleth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.470, -92.540

A large willow tree was down over a road.

Thunderstorm Wind, St. Louis

When
July 31, 5:08 PM CST
Where
St. Louis County, 0.83 mi SW of Side Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.660, -93.040

A few 1 inch diameter tree limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199721, 1199692, 1199698, 1199719, 1199696, 1199693, 1199717, 1199702, 1199703, 1199705, 1199723, 1199718, 1199706, 1199707, 1199720, 1199708, 1199715, 1199722, 1199709, 1199724, 1199713.